Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 28, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Sep 6, 2018, 3:05 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2018, 3:05 AM HST (13:05 UTC)
- Expired
- Sep 6, 2018, 3:31 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
478 WWHW70 PHFO 061305 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 305 AM HST Thu Sep 6 2018 HIZ014-015-070215- /O.NEW.PHFO.WI.Y.0028.180906T1305Z-180907T0400Z/ Lanai Makai-Lanai Mauka- 305 AM HST Thu Sep 6 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. * WINDS...Northeast 25 to 40 mph with localized gusts to 50 mph over Lanai. * TIMING...Through 6 pm HST today. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
1 follow-up statement
681 WWHW70 PHFO 070131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Thu Sep 6 2018 HIZ014-015-070245- /O.CAN.PHFO.WI.Y.0028.000000T0000Z-180907T0400Z/ Lanai Makai-Lanai Mauka- 331 PM HST Thu Sep 6 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have dropped below advisory thresholds. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 5, 8:10 PM HST, 6 hours 55 minutes earlier.
Area forecast discussion, Sep 5, 8:10 PM HST, 6 hours 55 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 810 PM HST Wed Sep 5 2018 .SYNOPSIS... A moderately strong surface high far north of the islands will move south for the next couple of days. Hurricane Norman is forecast to pass northeast and north of the islands over the weekend, interrupting the trades in the process. Hurricane Olivia will approach the islands from the east early next week. && .DISCUSSION... A 1034 mb high about 1725 miles north of Kauai is forecast to move gradually south in the next couple of days. The circulation of Hurricane Norman will interact with the high, resulting in initially a relatively breezy northeast wind flow across the island chain through Thursday. As Norman tracks northwestward to a position north of the islands by Saturday, our northeast trade winds will be interrupted, bringing the winds to light and variable. A warm humid airmass will descend on the islands. The weather regime will also shift from a trade wind to a convective, sea breeze one. Models are in agreement with some mainly spotty afternoon/evening showers each day over the weekend. In the mean time, the islands are currently in the subsidence part of Hurricane Norman, resulting in minimal shower activity area- wide today. However, we are likely at the tail end of this as we expect a wetter, showery part of Norman to affect the islands. We are expecting a slight rise in trade showers tonight, but a bigger boost is likely to begin with windward Big Island late Thursday morning, windward Maui Thursday afternoon, then the rest of Maui County and Oahu Thursday night into Friday. The frequency of the trade showers then trends down Friday night as we evolve into a light wind, convective regime for the weekend. Kauai, will also observe a few trade showers but the frequency appears to be less compared to the neighbors. This forecast is based on the track of Norman and is subject to change. As of 730 pm HST, Hurricane Norman was centered about 370 miles east of Hilo, moving toward the west-northwest around 9 mph. A more northwest course is expected later tonight into Thursday, taking Norman further away from the islands. It should be noted, that Norman will be weakening as it head northwestward. Depending on where Norman ends up, trades are expected to return area- wide on Monday. The island weather thereafter depend on the forecast path of Hurricane Olivia. .MARINE... High pressure north of the area will maintain locally breezy NE trade winds through Thursday. In addition, east swell from Hurricane Norman will produce seas greater than 10 feet across exposed waters. Thus, the combo of these two has lead to a Small Craft Advisory for most of the near-shore waters that is good through 6 am HST Friday. The winds are expected to begin weakening Thursday night as Hurricane Norman heads to an area northeast and north of the state. The above normal swell is expected to begin trending down on Friday, so the SCA could be be extended not due to winds but seas 10 feet or higher. Additionally, the east swell will produce large surf along east facing shores of most of the islands. Latest buoy readings from Pauwela, Maui (buoy 51205) and Hilo, Hawaii (buoy 51206) is showing a steady rise and is expected to spread to the other islands tonight and peak Thursday into Thursday night. A High Surf Warning is in effect for east facing shores of the Big Island, Maui, Molokai, Oahu, and Kauai through Thursday night. Surf is expected to steadily decline on Friday into Saturday as Norman tracks away from the islands. Elsewhere, small south and southwest swells will maintain small background surf along south facing shores through the weekend. && .AVIATION... Drier and more stable air aloft and stable stratocumulus clouds moving in from the northeast will keep showers along mountain and windward slopes at a minimum through this evening. This stable layer aloft along with breezy to locally windy trade winds at the surface will produce low level mountain wave turbulence over and south through west of mountains across all islands. AIRMET Tango remains in effect for low level moderate turbulence for these areas through at least Thursday morning. No other AIRMETs are in effect or expected through tonight. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Friday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay- Pailolo Channel. && Lau/Kino/Bohlin
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.